Alert archive / Idaho / Wind Chill Warnings in 2008

Wind Chill Warning 1, NWS Pocatello, ID

January 15, 2008

NWS Pocatello, ID issued this wind chill warning at Jan 15, 2008, 2:41 PM MST. It took effect at Jan 15, 2008, 11:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2008, 2:41 PM MST (21:41 UTC)
In effect from
Jan 15, 2008, 11:00 PM MST
Expired
Jan 16, 2008, 11:00 AM MST
In force
12 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KPIH 152141
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MST TUE JAN 15 2008

IDZ019-020-032-161200-
/O.UPG.KPIH.WC.A.0001.080116T0600Z-080116T1800Z/
/O.NEW.KPIH.WC.W.0001.080116T0600Z-080116T1800Z/
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...DRIGGS...DUBOIS...ISLAND PARK...
ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...ARCO...CHALLIS...
MACKAY
241 PM MST TUE JAN 15 2008

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. 

COLD TEMPERATURES 5 TO 10 BELOW ZERO COMBINED WITH NORTHERLY
SURFACE WINDS AROUND 10 MPH WILL BRING EXTREME WIND CHILLS AROUND
20 BELOW ZERO TO THE ARCO DESERT AND PORTIONS OF THE BIG AND
LITTLE LOST RIVER VALLEYS WEDNESDAY MORNING.

TRAVELERS DRIVING THROUGH ARCO...MACKAY...ON HIGHWAY 28 TO SALMON
AND INTERSTATE 15 THROUGH DUBOIS TO MONIDA PASS SHOULD LIMIT TIME
SPENT OUT O VEHICLE AT ROAD SIDE STOPS

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
3 follow-up statements
000 
WWUS45 KPIH 152154 CCA
WSWPIH

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
248 PM MST TUE JAN 15 2008

IDZ019-020-032-161230-
/O.UPG.KPIH.WC.A.0001.080116T0600Z-080116T1800Z/
/O.COR.KPIH.WC.W.0001.080116T0600Z-080116T1800Z/
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...DRIGGS...DUBOIS...ISLAND PARK...
ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...ARCO...CHALLIS...
MACKAY
248 PM MST TUE JAN 15 2008

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. 

COLD TEMPERATURES 5 TO 10 BELOW ZERO COMBINED WITH NORTHERLY
SURFACE WINDS AROUND 10 MPH WILL BRING EXTREME WIND CHILLS AROUND
20 BELOW ZERO TO THE ARCO DESERT AND PORTIONS OF THE BIG AND
LITTLE LOST RIVER VALLEYS WEDNESDAY MORNING.

TRAVELERS DRIVING THROUGH ARCO...MACKAY...ON HIGHWAY 28 TO SALMON
AND INTERSTATE 15 THROUGH DUBOIS TO MONIDA PASS SHOULD LIMIT TIME
SPENT OUT OF THE VEHICLE AT ROAD SIDE STOPS.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWUS45 KPIH 161021
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
321 AM MST WED JAN 16 2008

IDZ019-020-032-161800-
/O.CON.KPIH.WC.W.0001.000000T0000Z-080116T1800Z/
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...DRIGGS...DUBOIS...ISLAND PARK...
ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...ARCO...CHALLIS...
MACKAY
321 AM MST WED JAN 16 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

COLD TEMPERATURES NEAR ZERO TO 10 BELOW ZERO ARE WIDESPREAD ACROSS
THE NORTHEAST CORNER OF IDAHO THIS MORNING. COMBINATION OF THESE
TEMPERATURES WITH WINDS AROUND 10 MPH IS CREATING WIND CHILLS OF
15 TO 20 DEGREES BELOW ZERO OVER THE UPPER SNAKE AND PORTIONS OF
THE BIG AND LITTLE LOST RIVER VALLEYS. READINGS OVER THE ARCO
DESERT ARE IN THE 25 TO 30 BELOW ZERO RANGE AS WINDS ARE STRONGER
THERE. WIND CHILLS WILL REMAIN AT OR NEAR WARNING CRITERIA UNTIL
AT LEAST MID MORNING.

TRAVELERS DRIVING THROUGH ARCO...MACKAY...ON HIGHWAY 28 TO SALMON
AND INTERSTATE 15 THROUGH DUBOIS TO MONIDA PASS SHOULD LIMIT TIME
SPENT OUT OF THE VEHICLE AT ROAD SIDE STOPS.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWUS45 KPIH 161801
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1101 AM MST WED JAN 16 2008


IDZ019-020-032-161915-
/O.EXP.KPIH.WC.W.0001.000000T0000Z-080116T1800Z/
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...DRIGGS...DUBOIS...ISLAND PARK...
ST. ANTHONY...IDAHO FALLS...REXBURG...RIGBY...ARCO...CHALLIS...
MACKAY
1101 AM MST WED JAN 16 2008

...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING. 

AT 1045 AM MST TEMPERATURES WERE WARMING INTO THE SINGLE DIGITS
AND LOWER TEENS BRINGING AND END TO THE EXTREME WIND CHILLS. WIND
CHILLS EARLY THIS MORNING WERE OBSERVED FROM 22 TO 30 BELOW ZERO.
WIND CHILLS ARE NOT EXPECTED TO BE AS SEVERE AGAIN TONIGHT SINCE
ADDITIONAL CLOUD COVER WILL MOVE INTO THE AREA.


$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 2:19 PM MST, 22 minutes earlier.

Area forecast discussion, Jan 15, 2:19 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
219 PM MST TUE JAN 15 2008

.SHORT TERM....SHORT TERM...AXIS OF THE MAIN LOW PRESSURE TROUGH
HAS MOVED EAST OF IDAHO. WINDS CONTINUE TO DECREASE IN MOST AREAS
AND A FEW SHOWERS LINGER OVER THE EASTERN HIGHLANDS. WILL CANCEL
THE WIND ADVISORY FOR THE EASTERN MAGIC VALLEY AND LOWER SNAKE
PLAIN. HIGH PRESSURE RIDGE CONTINUES TO BUILD IN THE EASTERN
PACIFIC...SETTING UP A STRONG NORTHERLY FLOW PATTERN FOR SOUTHEAST
IDAHO. COLD TEMPERATURE ADVECTION WILL HELP SEND OVER NIGHT LOWS
INTO THE SINGLE DIGITS AND 5 TO 10 BELOW ZERO IN THE ARCO
DESERT...MOUTH OF THE BIG AND LITTLE LOST RIVER VALLEYS AND
PORTIONS OF THE UPPER SNAKE HIGHLANDS. THE NORTHERLY FLOW PATTERN
SHOULD ALSO MAINTAIN WINDS TONIGHT INCREASING THE THREAT OF
EXTREME WIND CHILL TEMPERATURES. EXPECT THERE WILL BE SCATTERED
CLOUD COVER IN THE ISLAND PARK AND DRIGGS AREA...ALSO THE CENTRAL
MOUNTAINS BUT IT IS A BIT HARD TO SAY EXACTLY HOW MUCH PROTECTION
FROM NIGHTTIME RADIATION THERE WILL BE AND SOME SIGNIFICANT ROUTES
OF TRAVEL MAY BE EFFECTED. WILL ISSUE A WIND CHILL WARNING.

EASTERN PACIFIC RIDGE HOLDS STEADY FOR SEVERAL DAYS. A DISTURBANCE
COMES OVER THE TOP THURSDAY AND PHASES WITH A SPOKE OF ENERGY OFF
THE LOW PRESSURE TROUGH OVER EASTERN CANADA FOR SOME SCATTERED SNOW
SHOWERS IN THE EASTERN HIGHLANDS AND POSSIBLE THE UPPER SNAKE
VALLEY. GFS SEEMS HIGH ON QPF GIVEN OVERLAND TRAJECTORY. WILL FAVOR
NAM QPF WITH ONLY 1 TO 3 INCHES SNOW IN THE MOUNTAINS. RS

.LONG TERM...FRI THROUGH NEXT TUE NIGHT.  LONGWAVE PROG HAS 500MB
HIGH IN EASTERN PACIFIC PEAKING FRI NIGHT...THEN BREAKING DOWN
SLOWLY THROUGH THE REMAINDER OF THE PERIOD.  IT ULTIMATELY VERY
NEARLY FLATTENS BY MON NIGHT.  MAIN FEATURE OVER THE CONTINENT
CONTINUES TO BE A DEEP POLAR VORTEX OVER BAFFIN ISLAND.  IT DOES
HAVE A TROUGH EXTENDING SOUTHWESTWARD INTO THE WESTERN STATES...BUT
THIS MORNINGS MODEL GUIDANCE SUGGESTS IT NOW DOES NOT COME VERY
CLOSE TO THE GEM STATE.  EARLY ON WITH THE HIGH AMPLITUDE
PATTERN...AIRFLOW IS FROM THE NORTH FOR AN EXTENDED PERIOD OF
TIME...KEEPING TEMPERATURES COLD.  AS THE PATTERN
DEAMPLIFIES...500MB HEIGHTS RISE AND WARMER AIR RETURNS.  AIRFLOW
OVER STATE WEAKENS IN THE LONGWAVE PATTERN TOWARDS THE END AND STORM
TRACK RETREATS DEEP INTO CANADA.  IN THE MORE DETAILED SHORTWAVE
PATTERN...THE PRIMARY FEATURE DURING THE PERIOD IS A SHORTWAVE THAT
NEARLY CUTS OFF OVER THE NORTHERN INTERMOUNTAIN REGION.  ECMWF KEEPS
IT MORE OF AN OPEN WAVE AND IT LEAVES QUICKLY...BU SUN NIGHT.  GFS
IS LESS PROGRESSIVE FOR A CHANGE AND DOES PRODUCE A CLOSED LOW OVER
THE SAME AREA...THEN ACTUALLY RETROGRADE MOTION BRINGS IT INTO
NORTHEASTERN CALIFORNIA AND WESTERN NEVADA.  THIS WOULD KEEP
NORTHEASTERLY FLOW OVER THE FORECAST AREA AND KEEP THINGS WETTER AND
COLDER THAN THE ECMWF SOLUTION.  NCEP APPEARS TO PREFER THE GFS
SOLUTION...SO WILL BE ADJUSTING GRIDS TO REFLECT THIS.  MESSICK
&&

.AVIATION...

SURFACE FRONT WILL LEAVING VERY COLD AIR AND LIGHT NORTH WIND AFTER
MIDNIGHT TONIGHT.  WINDS SHOULD SLOWLY DECREASE UNTIL THEN...AND
CIG/VSBY SHOULD REMAIN VFR FOR THE 4 AIRDROMES.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR IDZ019-020-032.

&&
Hazardous weather outlook, Jan 15, 9:45 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
945 AM MST TUE JAN 15 2008

IDZ017>025-031-032-161645-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
945 AM MST TUE JAN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A SHARP COLD FRONT AND UPPER LEVEL TROUGH WILL PUSH ACROSS
EASTERN IDAHO THIS MORNING...BRINGING SCATTERED SNOW SHOWERS OVER
THE REGION AND GUSTY WINDS THROUGH EARLY EVENING FOR THE SNAKE
RIVER PLAIN. COMBINATIONS OF WINDS AND LIGHT SNOW MAY PRODUCE
LOCAL AREAS OF LIMITED VISIBILITY FROM BLOWING SNOW. A WIND
ADVISORY REMAINS IN EFFECT FOR THE EASTERN MAGIC VALLEY AND LOWER
SNAKE PLAIN. PLEASE REFER TO BOINPWPIH FOR DETAILS. A SNOW AND
BLOWING SNOW ADVISORY IS IN EFFECT FOR THE CACHE VALLEY AND BEAR
LAKE AREA. PLEASE REFER TO BOIWSWPIH FOR DETAILS. A WIND CHILL
WATCH REMAINS IN EFFECT FOR PORTIONS OF THE ARCO DESERT...AND BIG
AND LITTLE LOST VALLEY AREAS TONIGHT. PLEASE REFER TO BOIWSWPIH
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG
UPPER RIDGE WILL BUILD OVER THE AREA FOR THE LATTER HALF OF THIS
WEEK. A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE CONTINENTAL
DIVIDE AND UPPER SNAKE HIGHLANDS ON THURSDAY AND FRIDAY BRINGING
ISOLATED LIGHT SNOW. A STRONGER WEATHER SYSTEM WILL ARRIVE LATE
SAT/SUN...SPREADING MOSTLY LIGHT SNOW OVER MOST OF SOUTHERN IDAHO.
WILL HAVE TO MONITOR EVOLUTION OF THIS SYSTEM AS MODELS SHOWING
POSSIBILITY OF MORE ABUNDANT SNOWFALL IF RESULTING SURFACE LOW
SETS UP IN FAVORABLE LOCATION ALONG ID/UT BORDER.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jan 15, 9:12 AM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
912 AM MST TUE JAN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     BLIZZARD         MONTPELIER              42.32N 111.30W
01/15/2008                   BEAR LAKE          ID   TRAINED SPOTTER

            HIGH WINDS - HEAVY SNOW FALL ESTIMATED 1 INCH PER HOUR -
            VISIBILITY 1/8 MILE OR LESS

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 8:54 AM MSTSnow and Blowing Snow AdvisoryPIH4 hr

Nearby

Wind Chill Warnings in Idaho, 2008Every wind chill warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.